Diabetes Medication

How You Can Lose Weight When You Take a Non-insulin Injectable

Credit: NDEI.org

You will probably gain weight when you take most diabetes medicines to help you manage your blood glucose level. This in turn makes your diabetes harder to manage. But one relatively new class of diabetes medicine will often help you to lose weight.

Most people who have diabetes need to lose weight. More than 85 percent of adults with diabetes were overweight in the U.S. government’s Third National Health and Nutrition Examination Survey. And 54.8 percent of the adults with diabetes were obese.

The shining exception to this sad story is a relatively new type or class of drugs that helps those of us who have type 2 diabetes to reduce our blood glucose level and at the same time also helps us to lose weight. These drugs have the technical name “glucagon-like peptide receptor agonists.” Because this is a mouthful, we often call them GLP-1 agonists or incretin mimetics.

Work With It

How much you lose depends on whether you work with it or against it. When you take one of these new drugs, studies show that you will lose weight. The companies that provide these drugs don’t emphasize the weight loss.

Because I wondered why they didn’t, once when I had the chance to talk privately with a former CEO of one of these companies, I asked her. She told me — not for attribution — that they tried to avoid the topic out of concern that the U.S. Food and Drug Administration might crack down on them for discussing it, because these drugs are approved for diabetes management and not for the much larger population that needs to manage weight.

My Story

When I asked my doctor to prescribe one of these new drugs, he told me that the people in the clinical trials didn’t lose as much weight as I needed to lose. For example, the people who took it for a year lost about 8 pounds.

But I knew that the researchers for the clinical trials had told the people taking it to continue eating the way they had always done. I had talked on the phone with an endocrinologist who had encouraged his patients to work with the GLP-1 drug, to accept that they weren’t nearly as hungry any more Consequently they had lost an average of 35 pounds. Because my doctor didn’t give me a prescription for it, I found another doctor.

When I started to take it, I was serious about needing to lose weight because I recognized that this was my last chance. At that time I weighed 312 pounds and had a BMI of 39.5, right on the cusp of being “morbidly obese.” One year and 10 months later, when I weighed 168 pounds for a BMI of 21.3, which is in the low normal range, I didn’t need it any more. I had lost 144 pounds and felt like a new person. I looked like one too.

Most Other Diabetes Drugs Lead to Weight Gain

Almost all of the other drugs that we can take for controlling diabetes make us gain weight. In turn, this makes it harder to control diabetes. Most people with diabetes need to take oral medication or insulin to control it. Only 15 percent of us don’t take either insulin or an oral medication.

About one-fourth of Americans who have type 2 diabetes take insulin. But in one study of people with type 2 diabetes the people using insulin for six years gained more than 22 pounds. In another study of people with type 2 diabetes they gained more than 7 pounds in the first year alone.

Those studies also showed that people taking on the the sulfonylurea medicine also gained weight, although not quite as much as with insulin. The only other diabetes drugs besides those in the GLP-1 class that might lead to a weight loss are metformin and one of the dipeptidyl-peptidase-4 inhibitors, although all of these drugs are usually considered to be weight neutral.

Because most of the diabetes drugs lead to weight gain, for a long time we couldn’t win. This is what scientists call a double bind. We are most fortunate that now we can manage our diabetes at a time when one of the GLP-1 drugs can help us untie that knot.

This article is based on an earlier version of my article published by HealthCentral.

Never Miss An Update

Subscribe to my free newsletter “Diabetes Update”

I send out my newsletter on first of every month. It covers new articles and columns that I have written and important developments in diabetes generally that you may have missed.

Previous Post Next Post

You Might Also Like These Articles

7 Comments

  • Reply Peter Allen June 12, 2016 at 6:55 am

    Have thought of using a GLP as I am struggling with weight gain. Taking Med.s along with Novolog for before meals and Levemir for night time. What concerns me is that I suggested it to my Dr (Endo). She said ok. I guess that I feel like she should have thought of it…….maybe I need to get a different Dr.?

    • Reply David Mendosa June 12, 2016 at 10:02 am

      Hey, Peter! Be happy that she agreed with you. The doctor does not always have to lead us. I have been pleased over the years when they listened to my suggestions. In fact, doctors really appreciate those of us who are proactive in taking care of our health.

  • Reply Honora April 2, 2016 at 4:30 am

    Who wrote this? Not David Mendosa surely as his BMI is 19, I recall.

  • Reply kiwikatie April 1, 2016 at 10:08 pm

    David I used exenatide for 12 months at great cost $NZ330 per month. Then I started to get hypos. My endo said this is probably from nesioblastosis which has also been noted in post gastric bypass patients.
    Have you heard of this happening? Any advice ?

    • Reply David Mendosa April 2, 2016 at 6:32 am

      An interesting question! The term nesidioblastosis is sometimes used to describe a form of acquired hyperinsulinism (the body producing too much insulin), especially after gastrointestinal surgery like gastric bypass surgery. This is a rare condition even with gastric bypass surgery, and I have never heard of it in relation to the use of exenatide or any of the other diabetes drugs in the same class. When I searched the entire professional literature just now in the U.S. Library of Medicine, I didn’t find any studies making this connection. I will never second guess a doctor, but would suggest that first I would consider what other diabetes drugs — or supplements — or drugs or drugs or supplements for other conditions that you are taking can produce a hypo. In every case that I have ever heard being reported that has been the cause. Please send me the total list of drugs and supplements you have been taking while you were using exenatide

  • Reply Debbie April 1, 2016 at 8:30 pm

    My NP just prescribed Victoza for me, but I am fearful about this too Brian.

  • Reply Brian O'Connell March 12, 2016 at 12:09 pm

    I would like to try a GLP-1 drug, but am concerned about the reports of pancreaitis and pancreatic cancer. How risky are those drugs?

  • Leave a Reply